Virginia, 2022

Damaging Winds in Virginia, August 9, 2022

August 9, 2022 · NWS LWX · 2 events in 2 counties and zones

A few strong to marginally severe thunderstorms produced isolated instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few strong to marginally severe thunderstorms produced isolated instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 1:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 9, 1:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
238 PM EDT Tue Aug 9 2022

.SYNOPSIS...

Bermuda high pressure will affect the weather into Wednesday. A pair
of cold fronts will cross the area late Wednesday into Thursday, and
again for Thursday night. Canadian high pressure will follow through
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

A cold front extending from a surface low located over eastern
Canada and extending southward through the lower plains is currently
located over parts of western PA and southern Ohio this afternoon.
This boundary is expected to drop southward through our region
through early Thursday. Ahead of this frontal boundary, a surface
trough is currently located over parts of central VA and extends
northward through central PA. A southerly surface flow ahead of
these two boundaries has led to continued advection of warm and
moist air into our region this afternoon. High temperatures are on
expected to peak in the mid to upper 90s with heat indices between
100 and 108.  Increasing temperatures and moisture this afternoon
has led to a continually unstable environment with CAPE values above
2000 j/kg with favorable low level lapse rates.

The combination of the surface trough passing through our region
this afternoon along with a fairly unstable environment will lead to
isolated to scattered convection forming along the trough axis. PW's
around 2 inches along with a slow storm motion will mean any storms
that do form will be capable of producing heavy rainfall. If storms
continue to impact the same area, an isolated threat for flooding
will be possible. The limiting factor for overall storm coverage
will be an increasing westerly flow which may starve the mid levels
of moisture. The threat showers and thunderstorms should start
tapering off after 8 pm as the region loses diurnal based
instability. Isolated showers may creep into parts of western MD and
areas along the Mason-Dixon line overnight as the cold front slowly
drops down into our region.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

A slow moving cold front will impact our region Wednesday through
early Thursday morning. A continued unstable environment with CAPE
between 2000 and 3000 j/kg will interact with forcing provided by
the frontal passage to produce scattered showers and thunderstorms
on Wednesday. PW's are forecast to maximize between 2 and 2.5 inches
with storm motions being relatively low. Based on the slow nature of
the frontal passage along with current model trends, it seems the
main storm/flooding threat will occur later in the day on Wednesday
and continue into the late evenings periods. The combination of
forcing from the front along with PW's around 2.3 inches and slow
storm motions will lead to an increased threat for flooding on
Wednesday. Although the flooding risk will be the bigger threat for
Wednesday, a combination of good forcing along the front and
favorable CAPE will likely mean there will be risk for strong to
severe storms as well. Global and hires guidance still has some
disagreements on the overall coverage/location of storms,but they
all agree that there will a risk for rain rates of 2 to 3 inches per
hour with storm totals above 4 inches possible. The threat for
showers and thunderstorms capable of producing heavy rain will
continue into the early morning periods of Thursday.

The cold front is forecast to pass through our region by the early
afternoon periods on Thursday with a secondary reinforcing cold
front passing through our region by Thursday evening. A slight
chance for showers will continue into Thursday but a strengthening
northwest flow will lead to a much cooler and drier air mass
building into our region. Behind the frontal passages, a Canadian
high pressure is forecast to build into our region. Overnight lows
late Thursday into Friday are forecast to be much cooler in the mid
to upper 50s along the Mountains and the 60s elsewhere with
dewpoints in the 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

An upper level trough will become established over the Eastern
U.S. on Fri and remain in place through at least the middle of
next week and support cooler than normal temperatures. At the
surface, Canadian high pressure will build over the region over
the weekend and maintain fair weather conditions along with
very low humidity. The high pressure center will start sliding
offshore Sunday night with return flow setting up early next
week increasing humidity levels. Shortwave disturbances moving
across the area in NW may increase the risk of showers next Tue.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

Scattered cloud decks will build over all terminals this afternoon
with isolated to scattered showers possible at all terminals. The
main threat for storms today will between 18Z and 22Z for the
CHO/MRB terminals and between 20 and 2Z for the I-95 corridor
terminals. Any storms that do impact terminals will be capable of
producing heavy rainfall, gusty winds and brief restrictions. Winds
today will be predominately out of the south but will become west to
to northwesterly overnight and into early Wednesday. A more
widespread threat for showers and thunderstorms will be possible
Wednesday afternoon and evening bringing continued chances for
subVFR restrictions. The threat for showers drop off on Thursday
with winds become northwesterly bringing cooler and drier
conditions.

No significant weather expected Friday through Sunday.

&&

.MARINE...

SubSCA conditions expected through Wednesday but thunderstorms could
produce gusty winds over all waters. Northerly channeling winds
behind a cold front may require Small Craft Advisories on
Thursday.

SCA conditions possible Sunday night in srly channeling.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated tidal anomalies through
tonight. Water levels may reach action stage for sensitive areas,
but confidence for minor tidal flooding is low at this time since
the flow will be relatively light and the wind will be a little west
of south at times.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-011-014-
     017-018-508.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...LFR
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 9, 4:01 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 AM EDT Tue Aug 9 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-100915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of northeast, central,
and southern Maryland near the Bay and lower Tidal Potomac,
including the city of Baltimore. Heat indices around 105 degrees
are expected. Elsewhere, heat indices in the lower 100s are most
likely.

Scattered thunderstorms will be capable of producing isolated
instances of damaging wind gusts and flooding this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered instances of flooding are possible from thunderstorms
Wednesday afternoon and evening. There is also a threat for
isolated instances of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-100915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
501 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Heat indices around 100 degrees are possible this afternoon.

Isolated instances of flooding are possible from scattered
thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered instances of flooding are possible from thunderstorms
Wednesday afternoon and evening. There is also a threat for
isolated instances of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-100915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 AM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An isolated instance of flooding is possible from scattered
thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered instances of flooding are possible from thunderstorms
Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ADM

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 9, 3:00 PM EST
Where
Greene County, 0.43 mi SSE of Standardsville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.294, -78.427

A few branches were reported down near the intersection of Business US-33 Spotswood Trail and Ice House Road, including one onto a wire.

Thunderstorm Wind, Loudoun

When
August 9, 6:00 PM EST
Where
Loudoun County, 0.68 mi W of Loudoun Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.320, -77.713

A tree was reported down on northbound VA-671 Harpers Ferry Road near US-340 William L. Wilson Freeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037005, 1037007.